Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 237, NWS Amarillo, TX

July 15, 2016Hutchinson County, Moore County, Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 15, 2016, 7:38 PM CDT for Hutchinson County, Moore County, Roberts County, Texas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 7:38 PM CDT (00:38 UTC)
Expired
Jul 15, 2016, 8:45 PM CDT
In force
67 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hutchinson County, TX, Moore County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 91 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 8:07 PM CDTTSTM WND GST 621 S Borger, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 6:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2286 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted.

935 
WUUS54 KAMA 160038
SVRAMA
TXC233-341-393-160145-
/O.NEW.KAMA.SV.W.0237.160716T0038Z-160716T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
738 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MOORE COUNTY IN THE PANHANDLE OF TEXAS...
  ROBERTS COUNTY IN THE PANHANDLE OF TEXAS...
  HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 845 PM CDT

* AT 738 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM SPEARMAN TO 6 MILES EAST OF MASTERSON...MOVING EAST
  AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 

* LOCATIONS IMPACTED INCLUDE...
  BORGER...FRITCH...STINNETT...SANFORD...MASTERSON...
  LAKE MEREDITH AND PRINGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3581 10067 3562 10112 3562 10197 3605 10173
      3605 10054 3591 10054
TIME...MOT...LOC 0038Z 270DEG 30KT 3618 10119 3566 10184 

HAIL...<.75IN
WIND...60MPH
 
$$

BRB/AMW
1 follow-up statement
324 
WWUS54 KAMA 160105
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
805 PM CDT FRI JUL 15 2016

TXC341-160114-
/O.CAN.KAMA.SV.W.0237.000000T0000Z-160716T0145Z/
MOORE TX-
805 PM CDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MOORE COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
THE PANHANDLE OF TEXAS.

LAT...LON 3583 10065 3563 10110 3563 10162 3588 10162
      3605 10126 3605 10054 3591 10054
TIME...MOT...LOC 0104Z 272DEG 35KT 3604 10083 3566 10160 

$$

TXC233-393-160145-
/O.CON.KAMA.SV.W.0237.000000T0000Z-160716T0145Z/
ROBERTS TX-HUTCHINSON TX-
805 PM CDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR ROBERTS AND HUTCHINSON COUNTIES...

AT 804 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES SOUTHWEST OF WOLF CREEK PARK TO FRITCH...
MOVING EAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
BORGER...FRITCH...STINNETT...SANFORD AND PRINGLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3583 10065 3563 10110 3563 10162 3588 10162
      3605 10126 3605 10054 3591 10054
TIME...MOT...LOC 0104Z 272DEG 35KT 3604 10083 3566 10160 

HAIL...<.75IN
WIND...70MPH
 
$$

BRB/AMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:25 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 15, 6:25 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
625 PM CDT FRI JUL 15 2016

.AVIATION...
00Z TAF Cycle

A stationary front across southern Kansas and surface trough over the
western Panhandles will help keep scattered convection at all three
TAF sites mainly between 00Z and 05Z Saturday...and have included a
TEMPO group in all three TAF sites to allow for this scenario. The
Dalhart and Guymon TAF sites could see an end to any convection by
01Z to 02Z Saturday. VFR conditions will prevail at all three TAF
sites through 00Z Sunday. Southeast to south winds 10 to 20 knots or
15 to 25 knots with some higher gusts possible will prevail at all
three TAF sites.

Schneider

&&

.PREV DISCUSSION... /Issued 248 PM CDT FRI JUL 15 2016/

SHORT TERM...
A s/wv across CO will move around the mid level high center
positioned across the Desert SW and across the Panhandles late this
aftn and evening. Anticipate convective development across mountains
to the NW and also outflow boundary to the north across SW KS during
the mid-late afternoon. Models suggest good h85-H7 theta-e recovery
this afternoon after some depletion from yesterdays storms and NAM12
shows ML cape ranging from 1500 j/kg to near 2500 j/kg area wide by
late afternoon. 50 kt NW upper flow assoc w/ jet exit will help
elevate shear values and also should help push along storms to SE
with more consistent storm motions that what we saw yesterday. 0-6 km
bulk shear is forecast to reach 35-45 kts across the region by 00z.
Anticipate isold to sct discrete cells initially across the region
and this will likely provide the best hail potential for this event
(highest in northern areas), but mesoscale models suggest more
potential for mcs to develop originating from the aforementioned
areas to NW and N which suggests more of a wind threat later in the
event as storm complexes converge on the Panhandles. SPC has spread
the slight risk for severe storms to include the entire Panhandles
area and even clips ern OK Panhandle zones with an enhanced risk as
this is most likely area to be impacted by significant MCS from the
north. The NE areas are also clipped by a 2% tornado risk. High LCLs
should be a mitigating factor for tornado development.

LONG TERM...
Models in good agreement on upper wave moving east of area by 12z
Sat morning. Our far southeastern zones could see some lingering
showers and storms early Saturday, but clouds should be clearing
out between 15z and 18z as wave pushes east.

The rest of the weekend looks to be mostly dry and hot as ridge
builds in further north and east. GFS and Euro show 597 dam ridge
centered over central OK by early next week. Temps will be into
the triple digits or nearly triple digits for most areas from
Sunday and most days next week depending on how much backing of
sfc winds can be achieved. A very weak shortwave is progged to
clip our far northwestern zones Monday... so kept slight pops
there. Otherwise expect dry conditions to persist.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Jul 15, 7:09 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
709 PM CDT FRI JUL 15 2016

OKZ001>003-TXZ001>020-161100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
709 PM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TONIGHT. A FEW STORMS COULD BECOME STRONG TO SEVERE.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT ALONG WITH
TORRENTIAL DOWNPOURS IN THE MORE INTENSE THUNDERSTORMS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM SATURDAY MORNING FOR THE
CENTRAL AND EASTERN TEXAS AND EASTERN OKLAHOMA PANHANDLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR SOUTHEASTERN
TEXAS PANHANDLE SATURDAY MORNING WHILE AN ISOLATED STRONG STORM
CAN NOT BE RULED OUT...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE
EASTERN OKLAHOMA AND THE EASTERN AND CENTRAL TEXAS PANHANDLES SHOULD
BE READY FOR ACTIVATION.

In the hours before

Local storm report, Jul 15, 7:16 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
716 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     11 WNW BOOTLEG          34.89N 102.99W
07/15/2016  M60 MPH          DEAF SMITH         TX   MESONET

&&

EVENT NUMBER AMA1600624

BEAT
Special weather statement, Jul 15, 7:21 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
721 PM CDT FRI JUL 15 2016

TXZ012-160100-
POTTER TX-
721 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR POTTER COUNTY UNTIL 800 PM CDT...

AT 718 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MASTERSON TO 3 MILES NORTHWEST OF
WILDORADO. MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG OUTFLOW WINDS WILL AFFECT AREAS WELL AHEAD OF THE MAIN STORM.

LOCATIONS IMPACTED INCLUDE...
AMARILLO...VALLEY DE ORO AND BUSHLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3519 10217 3561 10216 3562 10162 3545 10162
      3518 10182
TIME...MOT...LOC 0018Z 280DEG 25KT 3561 10194 3524 10230

BRB/AMW
Special weather statement, Jul 15, 7:22 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
722 PM CDT FRI JUL 15 2016

TXZ007-160100-
MOORE TX-
722 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR MOORE COUNTY UNTIL 800 PM CDT...

AT 721 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES NORTHEAST OF SUNRAY TO NEAR MASTERSON.
MOVEMENT WAS EAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG OUTFLOW WINDS WILL AFFECT AREAS WELL AHEAD OF THE MAIN STORM.

LOCATIONS IMPACTED INCLUDE...
DUMAS...CACTUS...FRITCH...SUNRAY...MASTERSON...
LAKE MEREDITH AND FOUR WAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
THE PANHANDLE OF TEXAS.

LAT...LON 3606 10200 3605 10162 3562 10162 3562 10216
TIME...MOT...LOC 0021Z 287DEG 22KT 3605 10174 3562 10201

BRB
Local storm report, Jul 15, 7:27 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
727 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     1 SSW BEAVER            36.80N 100.53W
07/15/2016  M61 MPH          BEAVER             OK   MESONET

&&

EVENT NUMBER AMA1600625

KJS
Local storm report, Jul 15, 7:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
728 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     11 WNW BOOTLEG          34.89N 102.99W
07/15/2016  M61 MPH          DEAF SMITH         TX   MESONET

&&

EVENT NUMBER AMA1600626

KJS
Local storm report, Jul 15, 7:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     7 ENE VALLEY DE ORO     35.50N 101.99W
07/15/2016  M59 MPH          POTTER             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1600627

BEAT

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:21 PM CDTSpecial Weather StatementAMAPotter39 min
Jul 15, 7:22 PM CDTSpecial Weather StatementAMAMoore38 min
Jul 15, 7:28 PM CDTSevere Thunderstorm WarningAMAPotter, Randall47 min
Jul 15, 7:30 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree60 min
Jul 15, 7:43 PM CDTSpecial Weather StatementAMADeaf Smith47 min
Jul 15, 7:56 PM CDTSevere Thunderstorm WarningAMACarson79 min
Jul 15, 8:13 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts and 1 more77 min
Jul 15, 8:16 PM CDTSpecial Weather StatementAMARandall29 min
Jul 15, 8:25 PM CDTSevere Thunderstorm WarningAMAArmstrong, Potter, Randall65 min
Jul 15, 8:41 PM CDTSpecial Weather StatementAMARandall34 min
Jul 15, 8:49 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall45 min
Jul 15, 9:12 PM CDTSpecial Weather StatementAMADonley48 min
Jul 15, 9:30 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler60 min
Jul 15, 10:31 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley20 min
Jul 15, 10:45 PM CDTAreal Flood AdvisoryAMACollingsworth3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.